I am into my 6th year since diagnosis and just coming up on 5 years on Metformin (4x500). Over the past couple months I have seen all my numbers climbing and am wondering if my body is done with the drug. I have been on a pretty strict low-carb diet for the past couple years and that helped a lot. Brought my A1c down to 5.8-6.1. But just today I got a 6.9 back from the lab. My morning fast is above 200 and most of my 1-hour & 2-hour post-meal readings are 80 points higher than before my meal. Today I went from 230 to 104 after an hour at the gym. What’s the deal?
It could be time to add a basal insulin and a fast acting one for meals. You can keep the metformin to minimize weight gain. Exercise is always good.
Doctors will tell you that medication does not lose effectiveness, but that is baloney. It is not surprising that after 5 years metformin would lose effectiveness. From your description, it sounds like you have essentially lost your phase 1 insulin response, your body is just barely keeping up with maintaining your fasting blood sugar. That is probably why you are responding so poorly to meals despite a low carb diet.
Your current medication alone is insufficient. You have a choice. You can try some other oral medications, or you can advocate as Anthony suggests for starting insulin. Many people have had luck with the new drugs Byetta and Victoza, they can really help with you meals. But there is no reason no to consider adding insulin although you may find your doctor is extremely “insulin resistant.”
It isn’t that the metformin is “losing effectiveness”, but more that the pancreas is failing, I would say. Metformin can only do so much if insulin isn’t being secreted!
And metformin doesn’t make your pancreas excrete insulin…it makes your body use your insulin your are producing more efficiently (and also helps the liver from dumping glucose) - if you are not producing enough insulin, you may need other classes of medications, and possibly insulin. Definitely worth talking to your endo about.
A couple years ago my Endo said that I would eventually end up using insulin so I am mentally prepared for that. My only reservation is I do not want to gain back any of the 30 lbs I have lost. Good idea to stay on Metformin for that reason. Thanks.
I wonder why the doctors do not believe either that the drug loses it effectiveness and they are reluctant to try insulin as a next step. I will talk to my doctor and see where he falls. Thanks.
That makes sense. I need to get a test that will see what my insulin levels are. thanks.
I tried Glidazide a few years ago but did not like the lows and did not want to wear out my pancreas. I would say that it is not doing it’s job with the liver since my morning’s are so high. There was a time when I would test during the night to see when it was dumping and sure enough it was around 4ish. I have tried other strategies to try to get my morning numbers down but haven’t found the secret. Thanks for the comments.
What is the test to check pancreas function?
Would a continuous monitor help find trends?
C peptide checks to see how.much your pancreas is producing.
Yes,a CGM may be helpful. Your endo may provide this. Many endos have the iPro office based GYM.
If you start insulin I would definitely keep on taking the metformin to minimize any weight gain.
You may need to add a medication. Diabetes is progressive. Your best bet may be Glimepride. It’s the 3 generation . less side effects than Glyburide. Before that you could try Exercise. I know it’s a hated word. But with exercise I lowered my glucose levels . brought my Cholesterol levels back to normal and blood pressure to 118/68.
I Nordic Walk 1 1/2 hours a day. Plus I lost over 70 pounds.
It uses 46% more energy , without you realizing any extra effort.
My HBA1C is now 5.2.
I have been on Metformin for 4 years. Now I am on 2550 mg. This past summer I was almost ready to go on insulin because bgs were so high. Turned out the statin I was on was causing muscle aches and inflammation. I also changed my diet to a more natural diet and added coconut oil to every meal. My bgs magically fell to almost normal levels. I am still in disbelief. I also lost my last 13 pounds and all my belly fat.
That is amazing. I am also on statin and at times get muscle aches depending on when I take it. Coconut oil, eh? Haven't heard of that one. Do you mix it in salad or do you just take it straight up? I could use to drop another 10 lbs but can't seem to over the hump. Cooking for a family is hard for me. Thanks for the remarks.
Unfortunately I know what you are going through. After a strct diet and using both metformin and glucatrol/glipizide my numbers kept creeping up. I go to the Dr. every 3 months and have A1c taken and cholestrol checked. I resisted the dr.'s adviseon just biting the bullet and going on insulin. My thoughts were, but if I go on insulin, there is no going back to just taking oral meds. He said , yep that is correct, but think about it... those oral meds are just not working as well anymore. I waited another year with my A1C raising even though I was restricting my diet and was excersising. I was becoming insulin resistant, meaning I needed more insulin to open my cells up so my cells could utilize the sugar from the carbs I was eating. Well without the added insulin my cells would not open up enough to "eat" the sugar and just kept dumping the extra sugar in my blood and in my urine.Plus dieting and excersise and still not feeling not so good because of those creeping numbers.So I finally "bit the bullet" and went to the class for insulin injections. To tell you the truth , if it was
I am also taking statin drugs.. could also call them satin's drugs as much as they have hurt me. I was even on Baycol before they recalled it because it was killing people.I have tried them all even taking mega doses of Niacin(to no avail because it just did not lower my numbers). The only statin I have been able to eat is Zocor, been on that for past 5 years, actually it is called vytorin a combination of Zocor and Zetia and 4 giant horse pills of fish oil a day. Might wanna give Vytorin a try if the other statins hurt you.